Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS La Crosse, WI

May 9, 2001Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2001, 9:45 PM CDT for Wabasha County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2001, 9:45 PM CDT (02:45 UTC)
Expired
May 9, 2001, 10:15 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:49 PM CDTHail 1Reads Lndg, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
795 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 100245
SVRLSE
MNC157-100315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1015 PM CDT

* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO INDICATE A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF
  WABASHA TO 7 MILES SOUTH OF LAKE CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR WABASHA AT 1000 PM CDT...
  NEAR KELLOGG AT 1010 PM CDT...


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

WELVAERT

LAT...LON 4445 9244 4430 9248 4429 9191 4443 9209

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:55 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT WED MAY 9 2001

ZONE FORECASTS WILL BE SLIGHTLY DELAYED...DUE TO PENDING ISSUANCE OF
SEVERE WEATHER WATCH BOX OR BOXES.

MAIN FOCUS ON CONVECTION TONIGHT AND POSSIBILITY FOR SEVERE WEATHER.
BEYOND TONIGHT...LINGERING RAIN CHANCES INTO THURSDAY AND
THURSDAY NIGHT...AND CLOUD/TEMPERATURE TRENDS.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER ND WITH
TROUGH/FRONT REACHING SOUTHWARD INTO EASTERN SD...WHERE ANOTHER WEAK
SURFACE LOW HAS DEVELOPED.  MAIN WARM FRONT REACHES FROM ND LOW
EASTWARD ACROSS MN INTO NORTHERN WI...BUT ANOTHER WARM FRONT OR
SOME KIND OF BOUNDARY JUST NORTH OF THE IA/MN BORDER REGION.
DEWPOINTS HAD RISEN INTO THE UPPER 50S AND LOWER 60S OVER WESTERN
IA EARLIER THIS AFTERNOON...BUT HAVE SINCE DROPPED SOME THE LAST
FEW HOURS.  THIS MAY BE A RESULT OF GOOD MIXING OF RELATIVELY DRY
AIR ABOVE THE BOUNDARY LAYER DOWN TO THE SURFACE.  850 MB ANALYSIS
THIS MORNING SHOWED DRY AIR NEAR AND UPSTREAM OF THE FORECAST AREA.
SATELLITE IMAGERY SHOWS AREA OF MIDDLE AND UPPER CLOUD COVERING
MN/WI AND NORTHERN IA...AND REGIONAL RADARS SHOW SPOTTY RETURNS.
SOME LIGHT SPRINKLES HAVE BEEN NOTED IN SOME SURFACE OBSERVATIONS...
AND FROM OTHER PUBLIC REPORTS.

OVERALL PREFER ETA SOLUTION FOR THIS FORECAST...AS IT SEEMS TO BE
CAPTURING CURRENT SCENARIO BEST.  ETA FORECASTS CONVECTION TO FIRE
OVER SOUTHERN MN LATE THIS AFTERNOON/THIS EVENING...AND DEVELOPS AN
EXTENSIVE LINE TO THE SOUTHWEST INTO BEST INSTABILITY AND CAPE.
NGM IN SUPPORT OF THIS...BUT AVN MUCH SLOWER.  ONCE AGAIN APPEARS
ETA DEWPOINTS ARE A BIT OVERDONE...SO INSTABILITY FORECASTS FROM IT
MAY BE EXCESSIVE.  STILL...SHEAR AND OTHER FAVORABLE PARAMETERS
STILL POINT TO ACTIVE CONVECTION BREAKING OUT...AND SEVERE STORMS
ARE POSSIBLE.  WILL MAINTAIN WORDING IN ZONES.  MAIN BAND OF
CONVECTION WILL DROP SOUTH/SOUTHEAST OVERNIGHT...AND SHOULD EXIT
ALL BUT PERHAPS FAR SOUTHERN/EASTER WI COUNTIES.  DESPITE THIS...
MAIN COLD FRONT STILL HANGS OUT TO THE WEST.  IF WE SEE ANY
APPRECIABLE CLEARING...STAGE IS SET FOR ANOTHER ROUND OF CONVECTION
THURSDAY ALONG AND AHEAD OF THE BOUNDARY.  THIS ROUND OF CONVECTION
SHOULD DRIVE THE FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT...
ALLOWING HIGH PRESSURE TO BEGIN ASSERTING ITSELF BY FRIDAY.  NGM IN
SUPPORT OF THIS OVERALL SCENARIO...BUT AVN DIFFERS.

DRIER AND A LITTLE COOLER AIR FOR FRIDAY INTO SATURDAY...WITH RETURN
FLOW SETTING UP FOR SATURDAY.  NEXT WAVE(S) DROP INTO REGION LATE
MONDAY INTO TUESDAY...SO WILL MAINTAIN RAIN IN THAT PORTION OF THE
EXTENDED FORECAST.  SECONDARY WAVE ROTATES AROUND THE MAIN UPPER
LOW FOR WEDNESDAY...SO ADDED SHOWERS THERE.

OVERALL...CANT ARGUE WITH GUIDANCE TEMPERATURES AS THEY AGREE WITH
GOING FORECAST.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 9, 5:32 PM CDT, 4 hours 13 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-100500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT WED MAY 9 2001

HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

TIMING - FROM 630 PM TO MIDNIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST
CENTRAL AND SOUTHWEST WISCONSIN.

DISCUSSION - A COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS
EVENING. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL MOVE
INTO THE REGION. THUNDERSTORMS ARE DEVELOPING ALONG AHEAD OF THIS
FRONT...AND THEY WILL MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA AFTER 630 PM. THE PRIMARY THREAT OF SEVERE WEATHER LOOKS TO BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED AFTER
630 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

BOYNE
Special weather statement, May 9, 9:38 PM CDT, 7 minutes before
IAZ008>010-018-019-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT WED MAY 9 2001

SEVERE THUNDERSTORM WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE
FOLLOWING COUuNTIES IN NORTHEAST IOWA.

CHICKASAW...FLOYD...HOWARD....MITCHELL AND WINNESHIEK.

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:33 PM CDTSevere Thunderstorm WarningARXWabasha57 min
May 9, 8:42 PM CDTSevere Thunderstorm WarningARXWabasha63 min
May 9, 8:46 PM CDTSevere Thunderstorm WarningARXMower59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.